Alabama, 2008

Damaging Winds and Lightning Strike in Alabama, September 8, 2008

September 8, 2008 · NWS BMX · 5 events in 4 counties and zones

An advancing cold front, pushing down from the north, helped set off thunderstorms across Central Alabama, some of which became quite strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An advancing cold front, pushing down from the north, helped set off thunderstorms across Central Alabama, some of which became quite strong.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM CST, 47 minutes earlier.

Area forecast discussion, Sep 8, 1:50 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT MON SEP 8 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY.  ALL EYES WILL BE ON
HURRICANE IKE AS IT IS CURRENTLY FORECAST TO MOVE WESTWARD THE
NEXT SEVERAL DAYS.  IN THE MEANTIME...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED IN RESPONSE TO DEW-POINT AXIS
SHIFTING WESTWARD INTO EAST-CENTRAL ALABAMA.  EXPECT THIS ACTIVITY TO
DIMINISH LATER THIS EVENING...BUT WILL ADD A REMAINDER OF THE
AFTERNOON TO THE PACKAGE TO COVER ON-GOING WEATHER. COLD FRONT TO
OUR NORTHWEST WILL MOVE SOUTHEAST OVERNIGHT AND BE JUST TO OUR NORTH
TUESDAY MORNING. THIS FRONT IS EXPECTED TO MOVE SOUTHEAST ACROSS THE
NORTHERN HALF OF THE AREA ON TUESDAY AND WASH OUT LATER TUESDAY
NIGHT.  WILL CARRY SLIGHT CHANCE POPS OVERNIGHT ACROSS THE NORTHERN
SECTIONS.  FOR TUESDAY WILL GO WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS AREA-WIDE WITH THE HIGHEST POPS EXTREME NORTH.  LATER
TUESDAY NIGHT WILL GO WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR ALL SECTIONS MAINLY DURING THE EVENING HOURS. LOWS
TONIGHT UPPER 60S TO LOWER 70S. HIGHS TUESDAY 85 TO 90 NORTH AND
LOWER 90S SOUTH.  LOWS TUESDAY NIGHT UPPER 60S TO LOWER 70S.

.LONG TERM...WEDNESDAY THROUGH MONDAY.

WEDNESDAY THROUGH FRIDAY...IKE FORECAST TO REMAIN ON A WEST-
NORTHWEST TRACK...ALLOWING A MOIST EAST-SOUTHEAST LOW LEVEL FLOW TO
GRADUALLY INCREASE ACROSS THE AREA.  MODELS INDICATE PRECIP. WATER
TO INCREASE IN EXCESS OF 2 INCHES THROUGH THIS PERIOD.  WILL
FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY WITH THE
BEST CHANCE OF RAIN COMING ON THURSDAY.  HIGH MAINLY MIDDLE TO
UPPER 80S...EXCEPT SLIGHTLY COOLER EAST.  OVERNIGHT LOWS UPPER 60S
TO LOWER 70S.

FOR SATURDAY THROUGH MONDAY...LOW CONFIDENCE DURING THIS TIME
PERIOD AS FORECAST HIGHLY DEPENDENT ON MOVEMENT OF IKE.  FOR NOW
WILL GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. HIGHS 85 TO 90 WITH SLIGHTLY COOLER READINGS EAST. OVERNIGHT
LOWS MAINLY IN THE 60S.

&&

.AVIATION...18Z AVIATION.

SCATTERED CUMULUS WILL CONTINUE TO DEVELOP THIS AFTERNOON.
INITIALLY...THE BETTER CHANCE FOR ISOLATED THUNDERSTORMS WILL BE
IN THE SOUTHEAST NEAR MGM AND TOI. ADDITIONAL ISOLATED SHOWERS AND
STORMS COULD WORK FARTHER NORTH THROUGH THE AFTERNOON BUT COVERAGE
APPEARS MOST LIKELY NEAR MGM AND TOI. WILL COVER THOSE AREAS WITH
VC WORDING FROM MID AFTERNOON THROUGH EARLY EVENING.

FOR TONIGHT...ATLANTIC FLOW WILL CONTINUE WITH PLENTY OF SURFACE
MOISTURE ACROSS THE SOUTHEAST. WILL EXPECT A FEW AREAS TO HAVE
MVFR CEILINGS FOR A FEW HOURS AROUND SUNRISE. SOUTHEAST FLOW ALSO
HAS TENDENCIES TO BREAK IN STRATUS TO TOI AND MGM. LATEST MODEL
SOUNDINGS NOT REALLY SHOWING THIS DEVELOPING BUT SHOULD BE
SOMETHING WORTH WATCHING FOR LATER TONIGHT.

TUESDAY...A FRONTAL BOUNDARY WILL BEGIN ITS APPROACH FROM THE
NORTHWEST. THIS WILL HELP INITIATE SCATTERED SHOWERS AND
THUNDERSTORMS BY LATE MORNING FOR AREAS IN THE NORTH. WILL ADD VC
WORDING FOR LATE MORNING IN THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  87  66  86  67 /  20  40  20  30  20
ANNISTON    69  88  69  88  69 /  20  40  20  30  30
BIRMINGHAM  69  88  69  88  70 /  20  40  20  30  20
TUSCALOOSA  68  90  69  90  71 /  20  40  20  30  20
CALERA      70  89  69  88  70 /  20  30  20  30  20
AUBURN      70  88  69  87  70 /  20  30  20  30  30
MONTGOMERY  71  91  70  90  72 /  20  30  20  30  30
TROY        70  91  69  88  70 /  20  30  20  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Sep 8, 1:28 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT MON SEP 8 2008

ALZ011>015-017>050-091932-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
228 PM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH 8
PM THIS EVENING. THESE STORMS ARE DEVELOPING ALONG A WARM FRONTAL
BOUNDARY MOVING THROUGH THE AREA. STRONG WINDS OF UP TO 50 MPH AND
PEA SIZE HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 12:42 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT MON SEP 8 2008

ALZ029-081930-
RANDOLPH-
142 PM CDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR RANDOLPH COUNTY UNTIL 230 PM CDT...

AT 139 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ROANOKE...MOVING NORTHWEST AT 19 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROANOKE.
  CRYSTAL LAKE.
  ROCK STAND.
  NAPOLEON.
  TENNANT.
  WEDOWEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61
Special weather statement, Sep 8, 12:46 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT MON SEP 8 2008

ALZ038-081915-
CHAMBERS-
146 PM CDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS COUNTY UNTIL 215 PM CDT...

AT 144 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WHITE PLAINS...OR 7 MILES SOUTHWEST OF STROUD...
MOVING NORTHWEST AT 13 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITE PLAINS.
  PENTON.
  TRAMMEL CROSSROADS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 8, 1:20 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT MON SEP 8 2008

ALZ025-035-082000-
CHILTON-SHELBY-
220 PM CDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR CHILTON AND SHELBY COUNTIES UNTIL
300 PM CDT...

AT 217 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A CLUSTER
OF STRONG THUNDERSTORMS 6 MILES NORTHWEST OF LAY LAKE DAM...MOVING
NORTHWEST AT 15 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHELBY.
  MINOOKA PARK.
  CALERA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

61
Special weather statement, Sep 8, 1:33 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT MON SEP 8 2008

ALZ027-036-082015-
COOSA-TALLADEGA-
233 PM CDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR COOSA AND TALLADEGA COUNTIES UNTIL
315 PM CDT...

AT 230 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR STEWARTVILLE...MOVING NORTHWEST AT 20 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STEWARTVILLE.
  GANTTS QUARRY.
  SYLACAUGA MUNICIPAL AIRPORT.
  OAK GROVE.
  FAYETTEVILLE.
  VARNONS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

61

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
September 8, 2:37 PM CST
Where
Talladega County, 2.05 mi ESE of Rahatchie
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.212, -86.296

A few power lines were blown down on Old Sylacauga Highway, by winds estimated around 40 mph.

Thunderstorm Wind, St. Clair

When
September 8, 3:00 PM CST
Where
St. Clair County, 0.28 mi ESE of Springville
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.769, -86.465

Trees were blown down at several locations across St. Clair County, including Pell City, Cook Springs, Springville, and Odenville.

Lightning, Etowah

When
September 8, 3:48 PM CST
Where
Etowah County, 0.54 mi S of Noccalula Falls
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.042, -86.020

One person was struck by lightning on Tabor Cut-off Road, near Noccalula Falls.

Thunderstorm Wind, Etowah

When
September 8, 4:00 PM CST
Where
Etowah County, 0.48 mi S of Noccalula Falls
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.043, -86.020

Trees were blown down at several locations in the north side of Gadsden, by winds estimated around 45 mph.

Thunderstorm Wind, Elmore

When
September 8, 4:25 PM CST
Where
Elmore County, 0.82 mi NNE of Millbrook
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.491, -86.365

A few trees were blown down around Millport and Coosada, by winds estimated around 35 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133839, 133840, 133838, 133841, 133842.